Oh, Brian! What your daughter is experiencing (the repeated “emergency” hypoglycemic episodes) just makes me hurt all over. All of you need some relief from this.
First, please do pay attention to what Dennis posts regarding numbers - he probably has the most complete log of diabetes-related numbers of anyone who is living with T1D. He knows his stuff.
Second, it would be inappropriate for me to suggest how changes should be made in your daughter’s regimen. All I can do is offer examples and insights from my years of working with kids and adults who have (had) T1D, and my own experience. As Dennis implied, a person with T1D slowly-but-surely arrives at a general system that will allow them to manage their diabetes as well as they can. What works for Dennis does not work for me - I’m “upside down” (my regimen emphasizes different things than his out of necessity).
For several summers I ran the “Junior Boys Cabin” at Camp Sweeney in Gainesville, Texas. It was the first summer camp that served childen with T1D. There were 20 “children” in my cabin. Each session lasted three weeks, and there were three sessions each summer. So I “rode herd” on 60 boys between the ages of 6 and 10 each summer, and tried to keep my teen-aged counselors in the cabin “alive” as well (they also had diabetes). Camp Sweeney had three boys’ cabins and three girls’ cabins at the time. Each cabin housed 20 campers plus counselors. What a neat, neat place it was.
I worked at Camp Sweeney in the summers when I was in graduate school in the late 1970’s - early 1980’s. And it was before the days of the “GlucoMeter,” and before “split doses” of intermediate-term insulin really caught on.
Why did I write the above? To address the issue of insulin sensitivity. It was different for each of the campers in my cabin. Just amazing. Two young men, the same size and weight, might take very different doses of insulin each day. And this one is kinda’ scary - one of my ten-year-old’s had to take a “slug” of 80 units of NPH each morning and his urine tests (that’s how we “checked” blood glucose levels at the time) still ran high every night.
In the Intermediate and Senior (teenagers) Boys’ Cabins the “average” daily doses tended to run higher than in my cabin. Why? Puberty. As a general rule an increased need for insulin is associated with puberty for boys and girls alike. The level of the increase is unpredictable and continues in the person until they are well into their young adulthood. As a person nears middle-age (assuming they are managing their diet and exercising regularly) their need for insulin declines. In other words, they appear to become “more sensitive” to insulin, but that’s not really what it is (long, long story).
As Dennis and I were growing up with T1D (and many of the other old timers, too) we did not have the tools that allowed us to make informed observations about insulin need. And, we certainly didn’t have the tools that allowed us to observe how our bodies responded to carb loads (well we could, but it sure wasn’t accurate by any means). Invention of the “GlucoMeter” allowed us to make those observations. And that helped us better understand the general topic of insulin sensitivity, and changes of insulin sensitivity that occur across the course of the day for some people, and from season-to-season for many people.
Remember this - our bodies are “dynamic” - because of this our insulin need, analogous to “sensitivity,” will change, often from day-to-day.
My need for insulin really began to decline when I started to manage my blood glucose levels very tightly in about 1972. Today I take a total of <20 units per day (via insulin pump).
What is the “secret” of managing T1D? For me it has been getting comfortable with the fact that it is “always changing.” And I don’t get upset when my blood glucose level “spikes” to near 400mg/dl - it will be okay, because I will do something about it and, eventually, my blood glucose level will come down to an “okay” level. But it doesn’t come down fast! You can’t “beat down” a high blood glucose level with repeated injections! You simply have to “follow your plan” ( for me that’s a correction bolus calculated at 1 unit per 100mf/dl that I’m “over 120mg/dl”). And then you “wait.” That’s all, get up and do stuff, and “wait” before you do another bolus. After four hours if I don’t like my blood glucose level I may take another bolus, but I seldom have to.
The other “big secret” (other than daily exercise and managing diet) is I have to “get the basal right.” If my basal insulin is not right I could bolus until I was blue in the face and I would never get my blood glucose level to run “normal” and “stay normal.” For me, I have to have adequate insulin “running in the background” (i.e., my “basal”) for correction boluses (and meal boluses) to do their job. With my insulin pump I run five different basals that change from one level to the next at set times each day. And I can tell I’m about to have to add a sixth basal.
So how can I tell I need to add a sixth basal? A “pattern” in my blood glucose levels has developed that indicates I need a little more basal for about an hour at a certain time each day. You never, I repeat, never make a change in anything based on a single observation (a finger stick, for example). It is only when you see a similar result at the same time of day for at least three days in a row that you make a change in your “routine.” Now, if my daughter offers me a scoop of homemade ice cream I’ll do a 2 unit “meal bolus” to cover the vanilla, but I won’t make a change in my routine.
Except when I post on this forum, diabetes takes me about 15 minutes a day (posting on the forum - that’s a joke - I tell long stories). Once you’re “in the routine,” it isn’t all that complicated.
I must share one more story about Camp Sweeney and then I’ll quit for now. As counselors, we had to continually monitor a particular intermediate girl camper who I’ll call “Cathy” (not her real name). When we went on “whole camp” activities, one of us, and often a medical student, too, was assigned to “keep her in sight and nearby.” Why? Cathy had, what we called at the time, “insulin resistance.” She was a little lady, about three-and-a-half feet tall and weighed about 60 pounds soaking wet. But, with her “insulin resistance,” she had to take over 70 units of insulin each morning (sometimes up to 100 units) if there was any hope of keeping her blood glucose level anywhere near “normal.” But sometimes (and it happened about once every five days) her insulin resistance would “disappear” and those 70 or more units of insulin would unload on her. Whoever was assigned to watch her had to listen to her carefully, and if she ever looked up and said, “I think I’m going low,” the counselor had to sit her down, send another camper to get the on-call physician, begin to infuse glucose gel into her mouth and help her swallow, while the medical student began to infuse one or more ampules of glucose intravenously.
We would sometimes infuse as many as three ampules of glucose before the episode would remit for the time being; then she had to be medically monitored for the rest of the day. I have often wondered what happened to Cathy.
Okay, my “secrets.” Relax. Don’t expect to “hammer down” high blood glucose readings with repeated boluses. Get the basals right. Treat emergencies, obviously. But don’t change anything in the overall treatment regimen unless a pattern develops.
By the way, insulin pumps are great - you can always turn them off during a hypoglycemic episode and then you don’t have intermediate-term/long-acting insulin rumbling around in your system trying to push your face in the dirt.
I hope this helps a bit. Give your daughter and family my best.